Thunderstorm Wind, Campbell
- When
- June 6, 3:32 PM MST to 3:46 PM MST
- Where
- Campbell County, 17.27 mi S of Savageton
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.620, -105.790
A long duration derecho tracked northeast across Wyoming, producing wind gusts as high as 80 mph across much of northeastern Wyoming. Trees and power poles were downed by the wind, with minor property damage as well.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A long duration derecho tracked northeast across Wyoming, producing wind gusts as high as 80 mph across much of northeastern Wyoming. Trees and power poles were downed by the wind, with minor property damage as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 6, 2:35 PM MST, 57 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 335 PM MDT Sat Jun 6 2020 .DISCUSSION...(This Evening Through Saturday) Issued at 231 PM MDT Sat Jun 6 2020 Latest surface analysis shows warm front has pushed northward into northeastern Wyoming along with southwestern and south central South Dakota, with the boundary roughly located from the far northeastern corner of WY to the Black Hills then eastward to north of KPHP. The front will continue to push northward this aftn and eve. Temperatures to the south of the front are mainly in the 80s to lower 90s with mid-70s to the north of the front. Dewpoints to the south of the front on the SD side are in the 60s, and around 50F in NE WY. KUNR 20Z special sounding shows warming temperatures above 500mb when compared to the 12Z sounding, along with an inversion remaining around 825mb. Relatively thick cloud cover through much of the day has acted to limit heating and instability. While a few thunderstorms have managed to develop over parts of NE WY and the Black Hills, it appears that more widespread convection will not develop until the main wave, currently speeding northward across southern Wyoming, reaches the forecast area around 00z. Main severe threat over northeastern Wyoming appears to be damaging winds with some large hail possible. On the South Dakota side 0-3km bulk shear will reach 40-50kts with the highest values currently in a narrow band south of the warm front to the southeast of the Black Hills. With the higher dewpoints and lower LCLs some QLCS tornadoes may occur with any bowing segments, especially along and near the warm front, however strong straight line winds are the most likely severe threat over western SD as well. The convection will move rapidly off to the northeast and out of most of the forecast area by 05Z. Very windy conditions will develop over parts of northeastern Wyoming this evening. Gusts around 55 mph are possible between around 9PM and midnight. On Sunday, the upper trough will remain to the west, while the moist/unstable sector will have largely pushed of the the east of our area. However, a strong upper jet streak approaching the region combined with low-level cyclogenesis will facilitate some moist advection back into cntrl/nwrn SD. SB/MLCAPE will be somewhat limited outside of cntrl SD, with around 500-1000J/KG from the Black Hills to the east and 1000-2000J/KG closer to cntrl SD. Deep-layer shear will be stronger closer to the jet across wrn SD (50-60 kt) and weaker to the east (30-40 kt over scntrl SD). Taken together, could again see some supercells across wrn/cntrl SD capable of large hail and strong to severe winds. By Monday, any threat for strong to severe storms will have largely moved east of our area, aside from maybe s cntrl SD, as cooler low- level temps arrive behind a sfc front. Good agreement in guidance that the mid-upper trof will rapidly shift ewd Monday and Tuesday, ushering in a generally cooler and somewhat drier pattern for much of next week. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 1136 AM MDT Sat Jun 6 2020 TSRA will begin to affect terminal locations between 22z and 02z. While VFR conditions are expected, local IFR conds are psbl in TSRA. Some of the storms may become severe with large hail, erratic gusty winds and very heavy rain. Storms are expected to end aft 03z. The KGCC terminal will experience gusty SW winds overnight behind the exiting storms. Mainly VFR conditions expected this morning. Gusty southeast winds around 40kts will continue today, especially over northeast WY and northwest SD. Overnight SHRA/TS will end early this morning. Another round of TSRA will occur this afternoon/evening with severe storms, erratic gusty winds, hail, and local IFR conditions. Southwest wind gusts over northeast WY tonight behind the storms will reach 45kts at times. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...Hintz
Hazardous Weather Outlook National Weather Service Rapid City SD 527 AM MDT Sat Jun 6 2020 SDZ001-002-012>014-025-032-072-073-WYZ071-071300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Haakon-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Northeastern Crook- 527 AM MDT Sat Jun 6 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight There is an enhanced risk for severe thunderstorms this afternoon and evening. 70 to 80 MPH or greater wind gusts, golfball size hail or larger, and isolated tornadoes are possible along with locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight risk of severe thunderstorms Sunday afternoon and early evening. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>058-071300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston- 527 AM MDT Sat Jun 6 2020 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms this afternoon and early evening. The main risks will be large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated strong to briefly severe thunderstorms are possible Sunday afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-026>031-041>044-046-047-049-074-071300- Northern Black Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Fall River-Oglala Lakota-Jackson-Bennett- Mellette-Todd-Tripp-Hermosa Foot Hills- 527 AM MDT Sat Jun 6 2020 /627 AM CDT Sat Jun 6 2020/ This Hazardous Weather Outlook is for portions of south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight There is an enhanced risk for severe thunderstorms this afternoon and evening. 70 to 80 MPH or greater wind gusts, golfball size hail or larger, and isolated tornadoes are possible along with locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms may occur Sunday afternoon and early evening. Isolated strong to marginally severe thunderstorms may occur with large hail and damaging winds the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 113 PM MDT Sat Jun 6 2020 SDZ027-029-041-061945- Fall River SD-Southern Foot Hills SD-Southern Black Hills SD- 113 PM MDT Sat Jun 6 2020 ...STRONG THUNDERSTORM OVER SOUTHWESTERN CUSTER AND WESTERN FALL RIVER COUNTIES... At 113 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles east of Provo, or 8 miles southeast of Edgemont, moving north at 60 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Edgemont, Provo, Rumford, Argyle, and Cottonwood Springs Dam. LAT...LON 4311 10365 4311 10382 4359 10389 4360 10350 TIME...MOT...LOC 1913Z 179DEG 51KT 4319 10374 Eagan
Special Weather Statement National Weather Service Rapid City SD 221 PM MDT Sat Jun 6 2020 SDZ012-024-025-072-073-062045- Northern Black Hills SD-Butte SD-Northern Foot Hills SD- Southern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD- 221 PM MDT Sat Jun 6 2020 ...STRONG THUNDERSTORM OVER SOUTH CENTRAL BUTTE...WESTERN MEADE AND NORTHEASTERN LAWRENCE COUNTIES... At 220 PM MDT, Doppler radar was tracking a strong thunderstorm over Apple Springs, or 5 miles west of Sturgis, moving north at 45 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sturgis, Deadwood, Whitewood, Nisland, Vale, Fruitdale, Galena, Brownsville, Apple Springs and southeastern Belle Fourche Reservoir. This includes Interstate 90 in South Dakota between Mile Markers 20 and 32. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4424 10359 4425 10375 4470 10370 4471 10335 TIME...MOT...LOC 2020Z 186DEG 37KT 4442 10363 Eagan
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
307 PM MDT SAT JUN 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM NON-TSTM WND GST 1 NE ECHETA 44.47N 105.84W
06/06/2020 M51 MPH CAMPBELL WY MESONET
&&
EVENT NUMBER UNR2001768
CALDERONSpecial Weather Statement National Weather Service Rapid City SD 312 PM MDT Sat Jun 6 2020 WYZ056>058-062145- Weston WY-Wyoming Black Hills WY-Western Crook WY- 312 PM MDT Sat Jun 6 2020 ...STRONG THUNDERSTORM OVER NORTH CENTRAL WESTON AND SOUTHEASTERN CROOK COUNTIES... At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Upton, or 22 miles south of Sundance, moving north at 35 mph. Pea to nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Inyan Kara Mountain. This includes Interstate 90 in Wyoming between Mile Markers 173 and 181. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for northeastern Wyoming. LAT...LON 4401 10446 4402 10460 4437 10461 4434 10424 TIME...MOT...LOC 2112Z 187DEG 31KT 4410 10450 Eagan
The Riverton/Lander radar (KRIW), 226 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
21 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Large tree branches were downed by the wind.
Numerous sheds were destroyed, along with other minor property damage. Tree branches to six inches in diameter were broken. Three fires were started from downed power lines.
Wind gusts were estimated at 60 mph.
Wind gusts were estimated at 70 mph.
Trees up to 12 inches in diameter were snapped.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891671, 891672, 891674, 891675, 891676, 891677, 891681, 891682, 891684, 891687, 891689, 891690, 891685, 891686, 891697, 891691, 891692, 891698, 891695, 891694, 891700.